Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 181, NWS St. Louis, MO

July 16, 2009Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2009, 5:46 PM CDT for Jefferson County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 5:46 PM CDT (22:46 UTC)
Expired
Jul 16, 2009, 6:18 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Jefferson County, MO

The radar

The St Louis radar (KLSX), 59 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:59 PM CDTHAIL 0.75Hillsboro, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 162246
SVRLSX
MOC099-162330-
/O.NEW.KLSX.SV.W.0181.090716T2246Z-090716T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 525 PM CDT...LOCAL LAW ENFORCEMENT AND SPOTTERS REPORTED A     
  SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING   
  WINDS IN EXCESS OF 60 MPH NEAR RICHWOODS.  THIS STORM WAS  
  LOCATED 7 MILES WEST OF HILLSBORO...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  FESTUS...
  PEVELY...
  HERCULANEUM...
  CRYSTAL CITY...
  VICTORIA...
  HEMATITE...
  MAPAVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3816 9072 3824 9074 3832 9037 3822 9037
      3812 9025 3812 9026
TIME...MOT...LOC 2244Z 267DEG 21KT 3820 9068

$$

MILLER
2 follow-up statements
000 
WWUS53 KLSX 162309
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT THU JUL 16 2009

MOC099-162330-
/O.CON.KLSX.SV.W.0181.000000T0000Z-090716T2330Z/
JEFFERSON MO-
609 PM CDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN JEFFERSON COUNTY...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HEMATITE...OR NEAR FESTUS...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
FESTUS...PEVELY...HERCULANEUM AND CRYSTAL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3814 9051 3824 9050 3832 9037 3822 9037
      3812 9025
TIME...MOT...LOC 2310Z 269DEG 24KT 3820 9044

$$

MILLER
000 
WWUS53 KLSX 162318
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
618 PM CDT THU JUL 16 2009

MOC099-162329-
/O.CAN.KLSX.SV.W.0181.000000T0000Z-090716T2330Z/
JEFFERSON MO-
618 PM CDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY IS
CANCELLED...

LAT...LON 3814 9051 3824 9050 3832 9037 3822 9037
      3812 9025
TIME...MOT...LOC 2319Z 267DEG 21KT 3821 9042

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:23 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 16, 4:23 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT THU JUL 16 2009

.DISCUSSION...
/420 PM CDT THU JUL 16 2009/
THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED
FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW
PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
MOVES SE THROUGH THE REGION.

FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE
SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER
THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE
BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN
NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS
EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO
12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE
OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR
SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY
MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC.
OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH
A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD
IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE
NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO
PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS
MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY
MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF
SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW
TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY
NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND
THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT
IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS
ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW.

KANOFSKY

&&

.AVIATION...
/1223 PM CDT THU JUL 16 2009/

FOR THE 18Z TAFS...
FRONT CURRENTLY EXTENDING FROM ERN IA THRU FAR NWRN MO INTO ERN KS
WILL MOVE SEWD ACROSS THE AREA...REACHING KUIN/KCOU LATE THIS
AFTERNOON AND KSTL/KSUS BY MID EVENING. SCT SHRA/ISOLD TSRA ARE
EXPECTED AHEAD OF THE FRONT...SO HAVE LEFT VCSH WITH A CB REMARK
TO ACCOUNT FOR THIS. WINDS WILL BE MAINLY LGT/VRB AHEAD OF THE
FRONT...BUT THEN NWLY AFTER FROPA. EXPECT MAINLY VFR CONDITIONS
OUTSIDE OF SHRA/TSRA WITH SKIES BECOMING SCT/SKC AFT 10Z TONIGHT.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 4:11 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT THU JUL 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jul 16, 5:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     RICHWOODS               38.17N  90.83W
07/16/2009                   WASHINGTON         MO   COUNTY OFFICIAL

            LARGE TREES REPORTED BLOWN DOWN NEAR RICHWOODS. AT THE
            INTERSECTION OF HIGHWAY A AND INDIAN CREEK ROAD.

&&

EVENT NUMBER LSX0900019

CVKING
Local storm report, Jul 16, 5:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 NNE RICHWOODS         38.19N  90.83W
07/16/2009  M1.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            MANY HAILSTONES IN EXCESS OF 1 INCH...LARGEST 1.75 INCH

&&

EVENT NUMBER LSX0900020

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.